West Virginia, 2013

Hail and Damaging Wind in West Virginia, July 2, 2013

July 2, 2013 · NWS RLX · 3 events in 1 county or zone

Afternoon heating combined with weak disturbance in the southerly winds aloft to trigger a few thunderstorms during the late afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Afternoon heating combined with weak disturbance in the southerly winds aloft to trigger a few thunderstorms during the late afternoon into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 2, 2:47 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 2, 2:47 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
347 PM EDT TUE JUL 2 2013

.SYNOPSIS...
UPPER LOW IN MIDWEST WILL SLOWLY DRIFT NORTHWEST...WHILE RIDGE
BUILDS INTO CAROLINA COAST. A SOUTHERLY FLOW WILL KEEP ABUNDANT
MOISTURE HERE THROUGH HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SFC LOW PRESSURE...ASSOCIATED WITH PERSISTING UPPER LEVEL
LOW...WILL KEEP CHANCES FOR SHOWERS AND STORMS THROUGH THE PERIOD.
ISOLATED TO SCATTERED PCPN IS POSSIBLE...BUT TRAINING OF CELL OVER
THE SAME AREAS COULD PRODUCE WATER PROBLEMS.

MODELS INDICATE PW WILL INCREASE FROM 1.60 TO 1.80 INCHES THROUGH
LATE WEDNESDAY. THETA-E INCREASES AS WELL EXCEEDING 340K FROM THE
WEST. UNCERTAIN HOW MUCH LOW LEVEL MOISTURE COULD TRESPASSING THE
APPALACHIANS. IF SO...WATER PROBLEMS CAN BE ANTICIPATED LATE
WEDNESDAY ON AND PWS AROUND 2 INCHES MOVE OVERHEAD.

ADJUSTED POPS...SKIES...AND WENT WITH COVERAGE TERM FOR WEATHER
GRIDS THROUGH THE PERIOD.

TEMPERATURES GO ALONG WITH THE BIAS CORRECTED SREF THROUGH
WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PERIOD CHARACTERIZED BY AN INCREASE IN SHOWERS AND THUNDERSTORMS AS
PLUME OF DEEP LAYER MOISTURE CURRENTLY OVER THE EASTERN SEABOARD
SHIFTS WESTWARD INTO THE FORECAST AREA AS BERMUDA HIGH STRENGTHENS
OFF THE MID-ATLANTIC COAST. VERY LITTLE SYNOPTIC CHANGE NOTED IN RUN
TO RUN COMPARISONS OF VARIOUS NWP AT THIS POINT...PARTICULARLY AT
THE OUTSET. BEST LARGE SCALE LIFT REMAINS WELL SOUTHWEST OF THE AREA
NEAR THE UPPER TROUGH OVER THE CENTRAL CONUS...BUT SOME MEAGER
SYNOPTIC LIFT DOES ARRIVE AND MOVES MAINLY ACROSS THE WEST/NW ZONES
WITH A SUBTLE S/W TROUGH AND VORT MAX. TOUGH TO GET VERY
DETERMINISTIC WITH THIS FEATURE AS PREV DISCUSSION NOTES...WITH
LARGE SCALE LIFT/MOISTURE VERSUS CONVECTIVE DEVELOPMENT ETC. ALL IN
ALL...WON/T DO MUCH WITH OVERALL COVERAGE OF POPS DURING THE
OVERNIGHT HOURS WITH A GENERAL COVERAGE PATTERN TRANSITIONING FROM
SOUTH TO NORTHWEST BY 12Z THU. MAY ALSO ELECT TO BRING LIKELY POPS
FURTHER NORTH INTO THE HTS-CRW CORRIDOR WITH THE POTENTIAL FOR SOME
CONVECTIVE SHOWERS ACROSS THE SOUTHERN COALFIELDS FORMING ON THE
NOSE OF A 850MB JET/CONVERGENT AREA AND THEN PROCEEDING
NNE-WARD...THINK MOST LOCATIONS ALONG THE I-64 CORRIDOR STAND A GOOD
CHANCE OF SEEING AT LEAST SOME PRECIP AT SOME POINT
OVERNIGHT...THOUGH TIMING IS INDEED TOUGH.

BY THURSDAY THE BEST OVERALL MOISTURE RESIDES ACROSS THE SE OHIO
ZONES...TRI-STATE AREA...AND POINTS FURTHER WEST. AGAIN...GOOD LARGE
SCALE LIFT CONTINUES WELL WEST BUT MEAGER SYNOPTIC SCALE
LIFT...ESPECIALLY AT AROUND 700MB...PROGRESSES AGAIN ACROSS THE WEST
ZONES. ANOTHER VORT MAX ALSO MOVES NORTH MAINLY TO THE WEST OF THE
AREA...WITH ANOTHER WEAKER VORT MAX BRUSHING BY THE EASTERN
MOUNTAINS ZONES. MOISTURE IN THIS AREA SOMEWHAT QUESTIONABLE PER
LATEST NAM12 AND WILL ONLY KEEP HIGH CHANCE POPS HERE...WITH LIKELY
POPS MAINLY CKB-CRW-SOUTHERN COALFIELDS. CAPPED THUNDER POTENTIAL AT
CHANCE WITH NEAR-SATURATED TROPICAL-LIKE SOUNDINGS...WILL PROBABLY
BE SOME THUNDER IN THE AREA BUT HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN FOR THURSDAY INTO FRIDAY. KEPT PREVIOUS FORECAST HEAVY RAIN
WORDING IN THE GRIDS THROUGH 00Z FRI FOR NOW...BUT IT/S POSSIBLE
THIS MAY NEED TO BE EXTENDED INTO FRIDAY AS WELL.

THURSDAY NIGHT AND FRIDAY...EXPECT THE NORMAL DIURNAL REDUCTION IN
OVERALL COVERAGE AND INTENSITY OF PRECIP. HOWEVER...ANOTHER
POTENTIAL FOR ANOTHER VORT MAX APPROACHING THE WESTERN ZONES WITH
BETTER MOISTURE SHOULD RAMP UP PRECIP ONCE AGAIN A BIT QUICKER
FRIDAY MORNING VERSUS NORMAL DIURNAL TRENDS. HIGHEST PRECIP CHANCES
AND OVERALL AMOUNTS ONCE AGAIN EXPECTED ACROSS THE SE OHIO ZONES BUT
WILL KEEP MID/HIGH CHANCE POPS ACROSS THE AREA.

WILL BE KEEPING AN EYE ON FLASH FLOOD POTENTIAL IN THE SHORT TERM.
SHORT TERM GUIDANCE STILL VARYING IN QPF AMOUNTS AND
PLACEMENT...WITH THE LATEST NAM MUCH LESS VERSUS OTHER OUTPUT SUCH
AS THE GFS. AT THIS POINT IT DOES APPEAR THAT THE HIGHER POTENTIAL
FOR FLASH FLOODING ISSUES WOULD BE IN SE OHIO AND POINTS NEARBY.
FLOODING WOULD COME FROM HIGH OVERALL COVERAGE WITH REPETITIVE HEAVY
RAINFALL AS STORM MOTIONS PROGGED TO BE AROUND 25-30KTS. WILL ALLOW
ANOTHER SHIFT OR TWO TO MONITOR TRENDS FOR ANY POSSIBLE WATER
HIGHLIGHTS FOR THAT TIME PERIOD...AND CONTINUE HAZARD MENTION.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ESSENTIALLY CONTINUED STATUS QUO WITH NOT MANY CHANGES TO THE
ONGOING FORECAST FOR THIS PERIOD. MAIN AXIS OF MOISTURE INITIALLY
OVER WESTERN PARTS OF THE FORECAST AREA FRIDAY EVENING SHOULD SLOWLY
RETREAT WESTWARD EACH DAY AS THE BERMUDA HIGH CONTINUES TO
BUILD/RETROGRADE WESTWARD...WITH BEST LLVL MOISTURE AXIS LOCATED
WELL WEST OVER THE LOWER OHIO RIVER VALLEY BY SUNDAY. THIS SHOULD
RESULT IN GENERAL DRIER CONDITIONS WITH REGARD TO POP COVERAGE BY
THE LATTER HALF OF THE PERIOD. STILL ENOUGH LLVL MOISTURE IN PLACE
HOWEVER TO CONTINUE A DIURNAL POP AND THUNDER TREND TO ACCOUNT FOR
THE LACK OF AN EVIDENT SFC CONVECTIVE TRIGGER ALONG WITH THE
POTENTIAL FOR UNFORESEEN S/W TROUGHS AND/OR VORT MAXES WHICH MAY
DEVELOP AND ROTATE AROUND THE UPPER HIGH.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS COULD PREVAIL OUTSIDE ISOLATED TO SCATTERED SHOWERS
AND STORMS THROUGH THIS EVENING. POCKETS OF SUNSHINE WILL BE
COMMON...BUT WILL FILL UP WITH CLOUDS AS THE AFTERNOON
PROGRESSES...AND DIURNAL HEATING HELPS TO FIRE UP STORMS WITH
LOCALIZED HEAVY DOWNPOURS. DIFFICULT TO PINPOINT LOCATIONS OF
CONVECTION THIS AFTERNOON AND EVENING PER THE LACK OF LOW LEVEL
BOUNDARIES...EXCEPT FOR DIFFERENTIAL HEATING BOUNDARIES ACROSS
SOUTHEAST OHIO.

CAN NOT RULE OUT LOW STRATUS FORMING ALONG THE EASTERN MOUNTAINS
FOR MVFR/IFR CONDITIONS. AREAS OF DENSE FOG CAN BE POSSIBLE
OVERNIGHT MAINLY OVER RIVER BANKS AND AREAS THAT RECEIVE RAINFALL.

STRONG GUSTY WINDS CAN BE EXPECTED LATE WEDNESDAY INTO THURSDAY
WITH THE STRONGER STORMS. THE BULK OF PCPN AND IFR CONDITIONS
SHOULD BE MORE PREVAILING OVER THE MOUNTAINS TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: DENSITY AND TIMING OF FOG/LOW CEILINGS MAY
VARY OVERNIGHT INTO WEDNESDAY MORNING.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
IFR IN ROUNDS OF CONVECTION THROUGH THURSDAY. ALSO IFR IN LOWER
CEILINGS ALONG EASTERN SLOPES INCLUDING POCAHONTAS COUNTY LATE
TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/MZ/ARJ
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...50
AVIATION...ARJ
Hazardous weather outlook, Jul 2, 3:39 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
439 AM EDT TUE JUL 2 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
439 AM EDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

REPETITIVE SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND TONIGHT. IF IT APPEARS THESE SHOWERS AND STORMS WILL TRAIN
OVER THE SAME AREAS...OR MOVE ACROSS AREAS THAT HAVE ALREADY
RECEIVED HEAVY RAIN IN THE PAST FEW DAYS...FLASH FLOOD WATCHES OR
WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE WET PATTERN WILL CONTINUE FOR THE REST OF THIS WEEK...INCLUDING
THE INDEPENDENCE DAY HOLIDAY. SHOULD CONFIDENCE INCREASE IN
PERSISTENT OR REPETITIVE SHOWERS...A FLASH FLOOD WATCH MAY BE
NEEDED FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 5:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT TUE JUL 2 2013

WVZ013>015-022300-
KANAWHA WV-LINCOLN WV-PUTNAM WV-
618 PM EDT TUE JUL 2 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN...
NORTHWESTERN KANAWHA AND SOUTHEASTERN PUTNAM COUNTIES...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
NITRO...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ST. ALBANS AROUND 630 PM...INSTITUTE AROUND
635 PM...CROSS LANES AROUND 640 PM AND SISSONVILLE AROUND 700 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 45 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 101
AND 113 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 5.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3857 8170 3841 8153 3823 8190 3830 8199

26

The radar

The Charleston,WV radar (KRLX), 9 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Kanawha

When
July 2, 5:35 PM EST
Where
Kanawha County, 0.73 mi WSW of Institute
Measured
0.88 in hail
Reported by
Public
Coordinates
38.375, -81.782

Nickel size hail fell in Jefferson.

Thunderstorm Wind, Kanawha

When
July 2, 5:45 PM EST
Where
Kanawha County, 1.72 mi NNE of Bunker Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
38.394, -81.724

A few trees fell on Lamont Drive, causing some damage to 4 dwellings and electric lines. Describing the wet ground, a resident noted the big mud hole left in the ground after one tree fell.

Heavy Rain, Kanawha

When
July 2, 7:30 PM EST to 8:45 PM EST
Where
Kanawha County, 2 mi SSE of St Albans to 1.31 mi W of Cross Lanes
Property damage
$75,000
Reported by
911 Call Center
Coordinates
38.353, -81.816

Rains of 1 to 2 inches fell in less than 90 minutes in a narrow corridor around St Albans and Dunbar. One spotter on Vine Street in St Albans measured a 24 hour total of 2.03 inches of rain. Not far away, the St Albans cooperative observer had only 0.8 inches.

Along the valley floor section of St Albans considerable street flooding occurred. Clogged drains compounded the problem. On Monmouth Street the water got inside some parked cars. Due to the recent wet pattern, water even ponded in yards and gardens. Water drained into several basements.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450551, 450550, 450549.